HomeJournal

September 2013 - Denise Neish

Stress fractures

Posted by | Updates | No Comments

Stress fractures!

Written Sep 20, 2013 12:00am

I have been feeling great the past few months.  I ran two half marathons and a 5K this summer, and am signed up to run another half marathon in October.  It has been so fun to get a little more into my running.  BUT, about 6 weeks ago I started noticing some pain in my right leg.  (In my tibia).  I would just take an extra day or two between runs, and then try again.  I started taking a lot of Ibuprofen, thinking that would do the trick, but no luck, I was noticeably hobbling. I continued to run when I could, but it got harder and harder to get started because my upper legs (femurs) were also hurting.I take a drug called Zometa every four weeks, and have done this for the past 2 years.  It is a bone strengthening drug that helps to prevent recurrence of cancer in the bones.  The irony is that when bones are too dense, they are more susceptible to fractures.  I often have aches and pains from this medicine, so I didn’t know if my pain was just from that.Finally, two weeks ago, I admitted to myself that I had a real problem.  I knew I must have a stress fracture when I ran my finger along my tibia and felt a very specific painful spot.  I stopped trying to run, but was still hobbling after a week off, so I knew I needed to get it checked out.

I had a bone scan two nights ago and discovered that I have THREE stress fractures!  One in each femur, and the one in my right tibia.  I cannot be on crutches because both legs have fractures.  Really, all I need is time off from running.  But now I also need to figure out if I should continue taking Zometa or not.  Seems like it is doing more harm than good.  I don’t want to be broken all over!!  I know these stress fractures will heal over the next several weeks, but I am still sad that I can’t run for a while.  I will meet with my oncologist next week to discuss Zometa.  Not sure if I should completely stop taking it, or if I just need to scale it way back.  It may be a really positive thing to just get off that drug because there are several side effects to it.

In the meantime I will be doing some really lame workouts like biking! ;)